Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 18, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 3, 2018, 3:33 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 3, 2018, 6:00 AM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2018, 3:33 AM CDT (08:33 UTC)
- In effect from
- Sep 3, 2018, 6:00 AM CDT
- Expired
- Sep 3, 2018, 9:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643 WHUS43 KDLH 030833 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 333 AM CDT Mon Sep 3 2018 ...STRONG NORTHEAST WINDS AND BUILDING WAVES TODAY... .Northeast winds will increase today, leading to building waves and an increased risk of rip currents over western Lake Superior. Sustained winds will strengthen to around 10 to 15 mph in the afternoon, with waves building to 2 to 4 feet along the beaches of Duluth and Superior. MNZ037-WIZ001-040200- /O.NEW.KDLH.BH.S.0018.180903T1100Z-180904T0200Z/ Carlton/South St. Louis-Douglas- 333 AM CDT Mon Sep 3 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect until 9 PM CDT this evening. * LOCATIONS...Beaches of Duluth and Superior. * TIMING...Today through this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ JTS
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 12:26 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 3, 12:26 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 1226 AM CDT Mon Sep 3 2018 .UPDATE... Issued at 1221 AM CDT Mon Sep 3 2018 Updated for the 06z Aviation Discussion below. && .SHORT TERM...(This evening through Monday) Issued at 321 PM CDT Sun Sep 2 2018 At 315 PM, skies were partly sunny across the Northland. Temperatures were generally in the 70s. There were a few lingering showers across the tip of the Arrowhead, but those appear to have moved out in the last several minutes. The focus for tonight is on low temperatures and cloud trends. High pressure will continue to build into the region overnight, resulting in a clearing trend across the region. Overnight lows should range from the 40s in the north to the 50s in the south. Cannot rule out a stray shower or thunderstorm late this afternoon or very early in the evening across the far tip of the Arrowhead or across our eastern Wisconsin zones, but chance is very small. Labor day is shaping up to be a dry day across the region, but high pressure will quickly be replaced by rain moving in Monday night. Still, it looks like any Labor Day daytime festivities will go off without a hitch, with plenty of sunshine and highs in the 70s across the Northland. .LONG TERM...(Monday night through Sunday) Issued at 321 PM CDT Sun Sep 2 2018 A prolonged period of rain Tuesday, then high pressure builds in leading to dry conditions and seasonable, more fall-like temperatures mid to late week. Saturday should be dry as southerly flow develops ahead of a cold front, with a chance for rain on Sunday as the front moves from west to east across the Upper Midwest. Early week rainfall forecast remains on track as rich moisture from the Gulf, favorable along-front storm motions, and broad-scale lift from an approaching mid-level shortwave trough combined to produce and incredible amount of rainfall across parts of southern MN into northern Wisconsin, with northwest Wisconsin being on the northern edge of the threat for very heavy rainfall. Monday night into Tuesday afternoon there will be scattered showers/storms associated with an initial warm front lifting north across the region then a cold front coming in from the west, but the real threat for very heavy rainfall and flooding will come Tuesday night when training thunderstorms producing very heavy rainfall rates will develop. The threat looks to be greatest across northern Wisconsin - in the Duluth CWA, greatest in Price County with a lower threat for adjacent counties. There will be a sharp northern gradient in the rainfall, so it is possible a place like Superior or even Siren sees little rainfall while Price county might experience 1-2"+ in just a few hours Tuesday night. The location is certainly subject to change depending one exactly where the front develops, but the best chance at this point is across Price county and to the south. After the Tuesday night rainfall, high pressure gradually builds over the Upper Midwest. On Wednesday night with the high directly overhead, lows will fall into the 30s in far northern Minnesota, with a few of the usual cold spots possibly experience a frost. In general the frost threat seems limited, but certainly possible given the high pressure directly overhead. Highs in the mid 60s to near 70 each day, with a chance for rain returning towards Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1226 AM CDT Mon Sep 3 2018 High pressure will keep skies clear tonight and winds very light. There should be some MVFR to IFR fog early in the morning at some TAF terminals, especially at KHIB and KHYR. The high will still be over the area tomorrow, with mainly clear skies and winds becoming east at or below 10 kts. && .PRELIMINARY POINT TEMPS/POPS... DLH 51 73 58 70 / 0 0 60 70 INL 43 76 56 70 / 0 0 20 60 BRD 50 76 63 74 / 0 0 60 70 HYR 54 77 63 75 / 10 10 70 80 ASX 54 73 58 74 / 10 0 60 70 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...JTS SHORT TERM...DAP LONG TERM...JJM AVIATION...CLC/JTS
Hazardous weather outlook, Sep 2, 3:28 PM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 328 PM CDT Sun Sep 2 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 328 PM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday night through Tuesday night. Very heavy rainfall rates may lead to flooding in northwest Wisconsin on Tuesday night, with the threat greatest across Price county. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-032030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 328 PM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday night through Tuesday night. A few strong storms are possible. Increasing easterly winds Tuesday will lead to building waves across the north shore, creating conditions that may be hazardous to small craft. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 12:31 PM CDT | Small Craft Advisory | DLH | 23 hr |
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.